Most contraceptive pills are based on a cycle of taking the pill for 21 days, and then stopping the pill for 7 days. Now researchers have found that women’s mood worsens during the 7 pill-free days. This work will be presented at the ECNP congress in Barcelona on October 8. The research is also published in JAMA Network Open.
Senior author Professor Belinda Angela Pletzer (of Paris Lodron University, Salzburg, Austria) said, “We investigated women’s mental health during the pill pause in long-term pill users: since they are long-term users, this means that they tolerate the pill very well. We found that during the pill pause women’s mood worsens and they display similar mental health symptoms to those women display during menstruation when they are not on hormonal contraceptives.”
Over the period from April 2021 to June 2022 the researchers studied 120 women who took a range of oral contraceptive pills, and 60 who didn’t. They tested their mood twice a month using a series of validated questionnaires. Those women who used oral contraceptives showed a 7% increased anxiety score and a 13% increase in negative feelings score during the 7-day pill pause.
Belinda Pletzer continued, “We don’t exactly know the mechanism behind this change, we are working on unpicking this just now. It is unclear, whether the change is a direct effect of hormone withdrawal or due to the physical side effects of the withdrawal bleeding which happens when you stop the daily pill. Oral contraceptives are very widely used, with up to half of younger women using them in parts of Northern Europe. Like any medicinal product, there are side-effects, but there are also non-contraceptive benefits.”
“It seems that long-term users, who tolerate their pill well, benefit from mood-stabilizing effects when they are actively taking the pill. In practical terms it may mean that, if women notice a mood worsening during their ‘pill pause’ they should consult with their doctor about adjusting their pill cycles.”
Professor Inger Sundström Poromaa (Professor of Obstetrics and Gynecology at the University of Uppsala, Sweden) said, “Many women prefer not to have withdrawal bleeding while on hormonal contraceptives. Professor Pletzler’s study provides important and additional evidence why pill-free intervals of hormonal contraceptives can be skipped.”
Isabel A. Noachtar et al, Mental Health Symptoms in Oral Contraceptive Users During Short-Term Hormone Withdrawal, JAMA Network Open (2023). DOI: 10.1001/jamanetworkopen.2023.35957 jamanetwork.com/journals/jaman … /fullarticle/2809946
JAMA Network Open
Source: Read Full Article